Alert archive / Pennsylvania / Flash Flood Warnings in 2017
Flash Flood Warning 55, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 23, 2017, 9:12 PM EDT for Fayette County, Washington County, Westmoreland County, Pennsylvania. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2017, 9:12 PM EDT (01:12 UTC)
- Expired
- Jul 24, 2017, 12:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fayette County, PA, Washington County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 53 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 9:30 PM EDT | FLASH FLOOD | Smithton, PA | MULTIPLE FLOODED BASEMENTS IN SMITHTON |
| Jul 23, 9:41 PM EDT | FLASH FLOOD | California, PA | CALIFORNIA DRIVE BLOCKED BY DEBRIS AND WATER |
| Jul 23, 9:59 PM EDT | FLASH FLOOD | Webster, PA | FLOODING OF ROUTE 51 NEAR WEBSTER |
| Jul 23, 10:04 PM EDT | FLASH FLOOD | Charleroi, PA | BASEMENTS FLOODING |
| Jul 23, 10:07 PM EDT | FLASH FLOOD | Smithton, PA | FLOODING ON RT 981 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 1.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 677 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
892
WGUS51 KPBZ 240112
FFWPBZ
PAC051-125-129-240415-
/O.NEW.KPBZ.FF.W.0055.170724T0112Z-170724T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
912 PM EDT SUN JUL 23 2017
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
Southeastern Washington County in southwestern Pennsylvania...
Southwestern Westmoreland County in southwestern Pennsylvania...
Northwestern Fayette County in southwestern Pennsylvania...
* Until 1215 AM EDT.
* At 912 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Monessen, California, Donora, Monongahela, Charleroi, West Newton,
Bentleyville, Brownsville, New Stanton, Perryopolis, New Eagle and
North Belle Vernon.
This includes the following highways...
Interstate 70 in Pennsylvania between mile markers 31 and 57.
Pennsylvania Turnpike between mile markers 75 and 77.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4001 7974 4002 8007 4011 8009 4020 7999
4021 7993 4019 7989 4022 7981 4023 7969
4023 7956
$$
tax2 follow-up statements
749
WGUS71 KPBZ 240204
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
1004 PM EDT SUN JUL 23 2017
PAC051-125-129-240415-
/O.CON.KPBZ.FF.W.0055.000000T0000Z-170724T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington PA-Westmoreland PA-Fayette PA-
1004 PM EDT SUN JUL 23 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT FOR
SOUTHEASTERN WASHINGTON...SOUTHWESTERN WESTMORELAND AND NORTHWESTERN
FAYETTE COUNTIES...
At 1002 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two and a half inches of
rain have already fallen. An additional half inch is expected
through midnight.
Flash flooding is occurring in and around Smithton, Perryopolis,
California and Monessen.
Some locations that will experience flooding include...
Monessen, California, Donora, Monongahela, Charleroi, West Newton,
Bentleyville, Brownsville, New Stanton, Perryopolis, New Eagle and
North Belle Vernon.
This includes the following highways...
Interstate 70 in Pennsylvania between mile markers 31 and 57.
Pennsylvania Turnpike between mile markers 75 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4001 7974 4002 8007 4011 8009 4020 7999
4021 7993 4019 7989 4022 7981 4023 7969
4023 7956
$$
tax849
WGUS71 KPBZ 240412
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
1212 AM EDT MON JUL 24 2017
PAC051-125-129-240421-
/O.EXP.KPBZ.FF.W.0055.000000T0000Z-170724T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington PA-Westmoreland PA-Fayette PA-
1212 AM EDT MON JUL 24 2017
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WASHINGTON...SOUTHWESTERN
WESTMORELAND AND NORTHWESTERN FAYETTE COUNTIES WILL EXPIRE AT 1215 AM
EDT...
The heavy rain has ended and no new areas of flooding are expected
to develop and pose a threat. Please continue to heed any remaining
road closures.
LAT...LON 4001 7974 4002 8007 4011 8009 4020 7999
4021 7993 4019 7989 4022 7981 4023 7969
4023 7956
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 7:36 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 23, 7:36 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 736 PM EDT Sun Jul 23 2017 .SYNOPSIS... A stagnant mid-level trough will keep very humid conditions over the region through Monday with a continued threat for showers and thunderstorms. Dry conditions are expected through early Thursday before a cold front approaches from the northwest. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Ascent via the right entrance region of an upper level jet is working with a couple of convergent low level regions to allow for convective development this evening. One of these is sagging southeastward from NW Ohio, and a second one is developing in what was actually a far less conducive area from central Ohio to northern WV. The second area is of particular importance this evening as a mesolow has shown its hand in eastern OH and adding additional impetus for ascent and convective development. It now seems quite likely that convection will overspread the southern half of the area over the next few hours, generally in line with the HRRR projections. Due to the trajectory of the storms, it would seem flooding may be a greater threat than severe weather at this time, and this will be monitored going forward. The strongest instability is still present over the northern reaches of the CWA, however satellite imagery indicates cumulus is really having difficulty getting going in our area even as it develops readily farther north. Additionally, convective blow off has overspread the area, minimizing late afternoon heating, and thus lessening instability a touch. That said, some additional development does seem likely here, and likely PoPs were maintained for later this evening. The activity over NW Ohio should also make its way southeastward toward our area, however given previous activity over the area, it will again just be a rainfall threat. That said, likely PoPs were maintained through the post-midnight hours. Behind the final line of convection, some nominal clearing seems possible overnight given a fall off in layer RH values. Should that occur, fog development will be almost a foregone conclusion. Fries && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... Mid level trough sweeps through Monday afternoon so this will be the last round of showers/storms before a welcome break occurs. Upper level heights will rise on Tuesday, and a broad surface high will build into the Great Lakes. This will finally bring a stretch of dry weather and sunshine for Tues/Wed. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... A deep upper trough and associated surface cold front will settle south from Ontario on Thursday, bringing the threat for showers/storms during the afternoon and evening. Forecast for Friday into the weekend gets a bit muddy. If the aforementioned wave progresses into the Southeast, then the weekend is shaping up to be spectacular with dry conditions and highs around 80. Some model solutions open the upper wave up across the Appalachians keeping the threat for clouds and precipitation (especially over the eastern ridges) into Friday and perhaps Saturday. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... Showers and thunderstorms will continue to stream through the area overnight as an upper-level disturbance swings through. This could lead to visibility reduction with heavy rain in the short term. After the showers/thunderstorms move off to the east, deterioration back to MVFR and possibly IFR is expected. A mix of morning stratus and fog is expected over much of the area, with fog favored in the clearing further west. Expecting improvement to VFR through Monday morning. The very slow moving boundary will sag south through Monday, re- invigorating showers and thunderstorms in the afternoon, mainly south of Pittsburgh. .OUTLOOK... VFR is expected to prevail toward midweek as high pressure builds in. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jul 23, 7:53 PM EDT, 1 hour 19 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 753 PM EDT Sun Jul 23 2017 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ013>016-020>023-029-031- 073>076-WVZ001>004-012-021-509>514-250000- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Clarion- Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland- Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio- Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 753 PM EDT Sun Jul 23 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Tonight. Slow-moving showers and thunderstorms will bring heavy rainfall. Some localized flooding will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ007>009-250000- Mercer-Venango-Forest- 753 PM EDT Sun Jul 23 2017 This Hazardous Weather Outlook is for northwest Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 23, 7:25 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
725 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TSTM WND DMG 1 SE OPEKISKA 39.55N 80.04W
07/22/2017 MONONGALIA WV TRAINED SPOTTER
TREES DOWN ALONG OPEKISKA RIDGE RD AND I-79
&&
EVENT NUMBER PBZ1701807
FRIESSpecial weather statement, Jul 23, 8:06 PM EDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 806 PM EDT SUN JUL 23 2017 PAZ020-029-WVZ001-002-240030- Beaver-Washington-Brooke-Hancock- 806 PM EDT SUN JUL 23 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY RAIN WILL AFFECT NORTHWESTERN WASHINGTON...SOUTHERN BEAVER... NORTHEASTERN BROOKE AND SOUTHEASTERN HANCOCK COUNTIES... At 806 PM EDT, a strong thunderstorm was located near Weirton, moving southeast at 20 mph. Wind gusts up to 45 mph are possible with this storm. Locations impacted include... Weirton... Burgettstown... Hickory... Frankfort Springs... Atlasburg... Slovan... Sun Valley... Midway... Langeloth... Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4044 8059 4049 8040 4034 8021 4027 8045 TIME...MOT...LOC 0006Z 319DEG 16KT 4045 8050 tax
Local storm report, Jul 23, 8:12 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
812 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM FLASH FLOOD NEW PHILADELPHIA 40.49N 81.44W
07/23/2017 TUSCARAWAS OH LAW ENFORCEMENT
MAJOR STREET AND ROAD FLOODING IN YORK... WARREN AND
GOSHEN TOWNSHIPS
&&
EVENT NUMBER PBZ1701808
RCCSpecial weather statement, Jul 23, 8:47 PM EDT, 25 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 847 PM EDT SUN JUL 23 2017 OHZ058-059-068-069-240130- Guernsey-Monroe-Noble-Belmont- 847 PM EDT SUN JUL 23 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY RAIN WILL AFFECT SOUTHERN GUERNSEY...NORTHWESTERN MONROE... SOUTHWESTERN BELMONT AND NORTHEASTERN NOBLE COUNTIES... At 847 PM EDT, a strong thunderstorm was located over Byesville, or near Cambridge, moving southeast at 35 mph. Wind gusts up to 45 mph are possible with this storm. Locations impacted include... Woodsfield... Byesville... Quaker City... Senecaville... Pleasant City... Beallsville... Lore City... Old Washington... Summerfield... Lewisville... Sarahsville... Jerusalem... This includes the following highways... Interstate 70 in Ohio between mile markers 180 and 187. Interstate 77 in Ohio between mile markers 33 and 44. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3992 8165 4006 8149 3988 8097 3963 8125 TIME...MOT...LOC 0047Z 303DEG 29KT 3998 8155 tax
Local storm report, Jul 23, 9:09 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
909 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM FLASH FLOOD HOLLOWAY 40.16N 81.13W
07/23/2017 BELMONT OH SOCIAL MEDIA
STREAMS OVERRUNNING THEIR BANKS BETWEEN PIEDMONT AND
HOLLOWAY. STORM DRAINS OVERFLOWING.
&&
EVENT NUMBER PBZ1701809
FRIESThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:10 PM EDT | Areal Flood Advisory | PBZ | Washington | 3 hr |
| Jul 23, 8:23 PM EDT | Flash Flood Warning | PBZ | Armstrong, Butler | 3 hr |
| Jul 23, 8:28 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Fayette, Washington, Westmoreland | 3 hr |
| Jul 23, 8:37 PM EDT | Areal Flood Advisory | PBZ | Clarion, Forest | 3 hr |
| Jul 23, 8:56 PM EDT | Flash Flood Warning | PBZ | Clarion, Forest, Jefferson | 4 hr |
| Jul 23, 9:25 PM EDT | Special Weather Statement | PBZ | Greene | 50 min |
| Jul 23, 9:28 PM EDT | Flash Flood Warning | PBZ | Fayette, Westmoreland | 3 hr |
| Jul 23, 9:41 PM EDT | Areal Flood Advisory | PBZ | Westmoreland | 3 hr |
| Jul 23, 11:38 PM EDT | Areal Flood Advisory | PBZ | Mercer | 3 hr |
| Jul 23, 11:47 PM EDT | Flash Flood Warning | PBZ | Jefferson | 3 hr |
| Jul 24, 12:08 AM EDT | Areal Flood Advisory | PBZ | Armstrong | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.